Follow
Share

My mother was started on lorazepam, .25 mg, in the hospital 10 days ago by a nurse because she was anxious, short-of-breath, and couldn't sleep. Now she is in a skilled nursing facility for rehab and still taking it, though not severely anxious any more. She has severe emphysema, a history of drinking and some seizures a few years ago, short-term memory and other cognitive problems that wax and wane, sleeps a lot. Lorazepam seems to be exactly the wrong medication for her--easy to be dependent on, depresses the respiratory system, doesn't really help your later sleep cycles, hard to wean from, and is indicated for short-term use anyway. There really seems no good reason for her to be on this particular medication at all. I have a call in to her psychiatrist to see if she needs to be weaned from this small amount or not and suggestions for a safer alternative for helping her sleep. I haven't heard back yet. I think even a placebo so she feels she's taking something to help her sleep would be better. She just doesn't need this additional addictive medication that is known to have so many motor and cognitive side effects, and I feel the nurses are so used to using this --basically a sedative--for people, that they don't even blink. I have control over what she is prescribed, but want to titrate it down if needed, and an alternative. She is also on Effexor for depression and not sure if that helps. She is so variable day to day and I don't know why.
Any suggestions would be greatly appreciated.

This discussion has been closed for comment. Start a New Discussion.
Thanks for your input; I was able to change the order in the skilled nursing facility to offering Trazadone (which she also has an "as needed" order for), before the Lorazepam. Then the doctor (out of town but responding to my calls and working with her nurse) will contact me later with ideas for substitutes--the nurse mentioned possibly valerian or melatonin. She said Benadryl or such medications were not recommended for older people. The doctor has to take the Lorazepam off of the PRN drug order, I can't, even though this doctor wasn't the one who initiated the order for it. The nurse said my mom hasn't taken the Lorazepam the last 2 nights (and last night she sounded quite good on the phone). Thanks for your informed and helpful input.
Sarah
(0)
Report

Hi kn, couple of thoughts. Like Jeanne, glad you caller the doctor. One idea to discuss with doc: All those OTC PM products have the active ingredient in benedryl added to them-that is the PM part, added to aspirin, tylenol, etc. This is used often for even very children with sleep problems. If not contraindicated for mom, perhaps he could write a PRN order, so if she is having trouble sleeping, they could give that when she really needs something. Also, check when Effexor is being administered, many people find it activating, so if it is being given at night, ask about changing that order to an am med. I obviously don't know much about your mom but I am wondering if you suspect maybe mom really doesn't need anything for sleep? People with depression usually have some sleep problems: too much, too little, trouble falling or staying asleep, or trouble waking up or staying alert during the day. For that reason, good sleep hygiene is encouraged. Also, if any form or exersice or activity can be tolerated, that too improves sleep. One other trick: a small partial cup of milk and honey, (an inch of milk in cup w/ T or two of honey), heated in the microwave to warm, not hot, is helpful sleep remedy for many who try it. Those who don't like milk, will usually agree to small portion of concentrated hot chocolate instead, that works too. Good luck finding some answers that address your concerns. It's nice to hear you are advocating so actively and paying close, smart attention to all aspects of her care.
(1)
Report

You have done the right thing in calling her doctor.
(1)
Report

Subscribe to
Our Newsletter